Flood, Otoe
- When
- May 3, 10:00 AM CST to May 8, 8:00 PM CST
- Where
- Otoe forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.649, -96.135 (the zone’s center; the record gives no point)
Heavy rain of 5 to 7 inches fell over southeast Nebraska from May 2nd through May 8th. This heavy rain caused the Missouri River to flood from around Nebraska City to Rulo.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Heavy rain of 5 to 7 inches fell over southeast Nebraska from May 2nd through May 8th. This heavy rain caused the Missouri River to flood from around Nebraska City to Rulo. The flood affected mainly agricultural lowlands. The river crested in Nebraska City at 19.6 feet at 1000 am 5/6/01, flood stage is 18 feet, a crest of 35.7 feet was observed at Brownville at 100 pm on 5/6/01, flood stage is 32 feet, and at Rulo the Missouri crested at 21.4 feet at 1100 am on 5/6/01, flood stage is 17 feet..
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 3, 6:11 AM CST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE OMAHA NE
17105 AM CDT THU MAY 3 2001
THE ACTIVITY IN EASTERN NERASKA IS NOW MOVING THROUGH WITH LESS
REDEVELOPMENT BEHIND AND MOST OF THAT LIGHT. WILL LEAVE FFA AS IS
BUT SHOULD BE OVER FOR A WHILE BY 10 AM CDT.
APPEARS TO BE ANOTHER WAVE COMING OUT OF NM GENERATING SOME ACTIVITY
IN SWRN KS WHICH HOLDS A CHANCE FOR THIS AFTERNOON. LITTLE
ADJUSTMENT NEEDED NOW.
.O-MA...FLASH FLOOD WATCH THROUGH 10 AM THIS MORNING FOR ALL
SOUTHWEST IOWA COUNTIES AND EAST CENTRAL AND SOUTHEAST
NEBRASKA.
POWERSIAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-031515- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 AM CDT THU MAY 3 2001 STORM SPOTTERS SHOULD NOT BE REQUIRED IN EASTERN NEBRASKA OR SOUTHWEST IOWA TODAY OR TONIGHT. THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THESE STORMS ARE UNLIKELY TO PRODUCE SEVERE WEATHER BUT HEAVY RAINS ARE POSSIBLE AND A FLASH FLOOD WATCH IS IN EFFECT UNTIL 10 AM FOR THE AREA SOUTH OF A COLUMBUS TO WINNEBAGO TO ONAWA LINE. A FRONT REMAINS NEARLY STATIONARY FROM SOUTHEAST NEW MEXICO TO NORTHEAST KANSAS AND ON TO SOUTHERN WISCONSIN. THE AIRMASS TO THE SOUTH OF THE FRONT AS WELL AS THAT ALOFT NORTH OF THE FRONT IS VERY MOIST AND SOMEWHAT UNSTABLE. AS A RESULT THUNDERSTORMS ARE LIKELY ALONG AND EITHER SIDE OF THIS FRONT BUT SEVERE WEATHER WILL BE LIMITED TO THE AREA NEAR AND SOUTH OF THE FRONT. A WAVE MOVING NORTHEAST FROM EASTERN KANSAS IS GENERATING THE MORNING THUNDERSTORM ACTIVITY IN THE CENTRAL PLAINS. FURTHER ACTIVITY THIS AFTERNOON AND ESPECIALLY TONIGHT SHOULD PRODUCE MORE SHOWERS AND THsUNDERSTORMS. THESE COULD PRODUCE FURTHER LOCALLY HEAVY RAINS. POWERS
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-032300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1015 AM CDT THU MAY 3 2001 STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED IN EASTERN NEBRASKA OR SOUTHWEST IOWA THIS AFTERNOON OR TONIGHT. A FRONTAL BOUNDARY REMAINS NEARLY STATIONARY FROM SOUTHERN WISCONSIN INTO EASTERN NEW MEXICO. THE AIRMASS TO THE SOUTH OF THE FRONT IS VERY MOIST AND SOMEWHAT UNSTABLE. SHOWERS AND THUNDERSTORMS ARE LIKELY ALONG THE FRONT...WITH MAINLY JUST SHOWERS FARTHER NORTH IN THE COOLER AIR. A FEW STRONG STORMS MAY OCCUR OVER THE SOUTHEAST CORNER OF NEBRASKA OR THE SOUTHWEST CORNER OF IOWA...BUT NO ORGANIZED SEVERE STORM DEVELOPMENT IS EXPECTED. THERE IS SOME POTENTIAL FOR FLOODING OF RIVERS AND LARGE STREAMS... DUE TO A COMBINATION OF RAIN OVER THE PAST FEW DAYS AND ADDITIONAL PRECIPITATION THAT IS EXPECTED TO FALL. MILLER
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245689, 5245690, 5245691.